Print this page    •   Back to Web version of article

How to Manage the Most Common Side Effects of Your First HIV Antiretroviral Regimen
Tips From an Activist and a Physician

By Nelson Vergel, B.S.Ch.E., M.B.A., and Ben Young, M.D.

August 17, 2011

Table of Contents


Nelson Vergel

Nelson Vergel, B.S.Ch.E., M.B.A.

Ben Young, M.D.

Ben Young, M.D.


Introduction

Starting on HIV medications can be a stressful period. While most medication regimens are easy to handle, side effects occur in many people -- and if you're not prepared to deal with them, they can undermine treatment success.

Side effects are most likely to occur during the first few weeks after you've started taking HIV medications. After that, they usually fade away. If side effects are severe or they cause significant persistent disruption to normal daily activities, be sure to talk to your health care provider; in these cases, additional treatments or a switch to a different medication can usually improve the situation.

However, in many cases, there are simple steps you and your doctor can take to manage side effects during your first few weeks on treatment. You don't always have to "just deal with it."

Here are a few of the most common side effects that the average HIV-positive person might experience while on their first treatment regimen, along with some tips on how to manage them.

Anxiety and Mood Changes

anxiety

What to Know: Anxiety and other mood problems are an uncommon, but occasionally reported side effect of certain HIV medications, especially Sustiva (efavirenz, Stocrin), which is part of the combination pill Atripla (efavirenz/tenofovir/FTC). (More rarely, people have reported such problems on Ziagen [Abacavir], which is contained in the combo pills Epzicom [abacavir/3TC] and Trizivir [AZT/3TC/abacavir].)

In general, while there are some steps you can take to control anxiety-related side effects, it's important to figure out whether your mood problems are being caused by the meds themselves or by other issues going on your life.

Tips to Discuss With Your Health Care Provider:


Brain Matters: Strange Dreams; Trouble Sleeping or Concentrating

What to Know: These problems are all considered central nervous system (CNS) side effects. The most common culprit is Sustiva (efavirenz, Stocrin), which is part of the combination pill Atripla (efavirenz/tenofovir/FTC). Insomnia has also been reported among a few people who started Isentress (raltegravir).

dreaming

The CNS side effects of Sustiva are usually worst after you take your first-ever dose and diminish rapidly thereafter. Many people have unusually vivid dreams and some degree of insomnia (trouble sleeping) for 10 to 15 days after they start taking Sustiva, but it's rare to see this continue more than more than six weeks after starting. So be patient if you can, and see if they subside on their own.

Keep in mind that, although HIV meds can cause sleep problems, many of these problems have other causes, including behavioral/lifestyle issues and psychological issues. Sorting out the true cause of problems like insomnia can help direct the best approach for dealing with the symptoms.

Tips to Try on Your Own:

Tips to Discuss With Your Health Care Provider:

Diarrhea

What to Know: Many HIV medications can cause it, but protease inhibitors -- especially Norvir (ritonavir) -- are particularly associated with diarrhea.

toilet

Of course, like many of the side effects we discuss in this article, diarrhea can have multiple causes. These include infections, lactose intolerance, digestive issues (such as your body not absorbing fat properly, or "malabsorption"), diet issues (such as ingesting too much sugar or caffeine) and stress.

While some degree of softer stools might be an acceptable side effect, any drug-induced diarrhea that causes a significant impact in your daily activities (when/how you eat, work or play) should prompt a discussion with your health care provider.

Tips to Try on Your Own:

Tips to Discuss With Your Health Care Provider:


Fatigue (Feeling Tired, Even When You're Not Sleepy)

fatigue

What to Know: Fatigue can be caused by many factors, including HIV medications. It's not too uncommon to have fatigue in the initial days of treatment, but mild to moderate symptoms often improve over time.

Tips to Try on Your Own:

Tips to Discuss With Your Health Care Provider:

Headache

headache

What to Know: There are multiple causes of headaches that may or may not be related to HIV meds. It's important to distinguish between medication side effects and other causes. While most headaches are harmless in and of themselves (though painful), there are serious (but rare) problems that can have headaches as symptoms. To provide just a few examples, these non-medication-related causes of headache include:

Tips to Try on Your Own:

Tips to Discuss With Your Health Care Provider:


Nausea, Upset Stomach, Vomiting

nausea

What to Know: Any HIV medication can potentially cause nausea and other related problems (called "gastrointestinal" problems).

Nausea and vomiting can be serious side effects. There are many different strategies for dealing with nausea. If you have serious nausea, especially when it's accompanied by abdominal pain, you should contact your health care provider right away. At its worst, nausea and vomiting can prevent you from digesting your meds properly, which can make your treatment less likely to succeed.

Tips to Try on Your Own:

Tips to Discuss With Your Health Care Provider:


Rash

What to Know: Skin rashes can occur as a side effect of many HIV medications, more commonly among people taking non-nukes (including Sustiva, which is part of Atripla; Viramune [nevirapine]; and Intelence [etravirine]) and some protease inhibitors.

skin rash

Rash is also one of the symptoms people experience if they have a hypersensitivity reaction to Ziagen (abacavir), one of the drugs in Epziom (abacavir/3TC) and Trizivir. However, this reaction is very rarely seen in people who have had a routine genetic screening test for it (called HLA B*5701) and know whether they need to avoid the drug.

Besides HIV medications, some non-antiretrovirals that are commonly taken by people with HIV (for example, Bactrim and Septra, which treat pneumonia) can make your skin sensitive to the sun and make it easier to get sunburned.

Rashes can either be localized (occurring on one specific part of your body) or generalized (occurring everywhere). Keep in mind that if your rash is localized, it's probably not a medication causing the problem -- it probably means that part of your body has come into contact with something that's irritating it.

Most rashes that develop after starting a new medication are caused by an allergic reaction to the medication, and they'll worsen with each dose that you take. If this happens to you, it should prompt a call to your health care provider.

Tips to Discuss With Your Health Care Provider:




This article was provided by TheBody.com. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/63238/how-to-manage-the-most-common-side-effects-of-your.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.